Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 12, 2021Lane County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 12, 2021, 2:52 PM CDT for Lane County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 2:52 PM CDT (19:52 UTC)
Expired
Aug 12, 2021, 3:30 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
50

County Lane County, KS

The radar

The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1295 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS83 KDDC 121952
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
252 PM CDT Thu Aug 12 2021
 
KSZ043>045-122030-
Lane KS-Scott KS-Ness KS-
252 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of western Ness, east 
central Scott and Lane Counties through 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grigston to near Alamota to near Beeler.
These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Grigston and Amy around 255 PM CDT.

Other locations in the path of these storms include Manning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3856 10086 3862 10058 3864 9997 3833 10005
      3832 10037 3844 10087
TIME...MOT...LOC 1950Z 132DEG 2KT 3845 10074 3839 10032 3839 10011 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:28 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 12, 2:28 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
228 PM CDT Thu Aug 12 2021

.SHORT TERM...(This evening through Friday)
Issued at 220 PM CDT Thu Aug 12 2021

A stationary surface front was located just north of a line
extending from near Scott City to near Hays. Surface dew points
averaged in the upper 50s over the far southwest section of the
forecast area south of the boundary - to the mid/upper 60s over
the lower plains mainly east of highway 283. A generally similar
mesoscale environment exists Today as we saw yesterday, which
brought slow developing but deep convective updrafts with a
marginal severe wind risk. There are a few notable differences
with respect to how the convective allowing models evolve this
evening. The HRRR is different than the 4km NAM/ARW solutions
which quickly convect all along the front by 4 pm in that it only
convects this afternoon in the area of enhanced surface
convergence over the southwest counties (base of the surface
trough or weak low pressure). Looking beyond this evening's
isolated severe risk, the potential exists for the eastern
periphery of the DDC forecast area to be along a possible central
KS overnight MCS. Similar challenges will be posed for Friday's
forecast however the opportunity for severe risk will likely be
not as high as the threat area is more likely to be over the
southwest third or so of the forecast area as more of central
Kansas becomes under the influence of post frontal easterly
surface flow. Cooler afternoon highs also over portions of central
Kansas may not exceed the upper 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 220 PM CDT Thu Aug 12 2021

The post frontal easterly upslope flow regime may remain in
place, providing thunderstorm chances to persist through much of
the weekend. Another benefit to the regime will again be not as
hot temperature each afternoon. The range of temperatures for
saturday and Sunday from the models and mos top out in the mid
90s at DDC, with many of the models supporting temperatures not
exceeding upper 80s. Much of that will depend of potential outflow
boundaries and afternoon cu/cloud cover however it is still near
or just cooler than climatology for late August. The period of the
first half of next week looks potential quite dry and lacking any
potential for widespread organized convection, probably through
about at least Wednesday, with a warming trend placing highs
squarely back in the 90s. The ECMWF/FV3,GFS/Canadian all develop
another well developed upper synoptic trough over the northern
Rockies which places sw Kansas in sort of a hot dry southerly wind
regime with incrementally warming temps - but we cannot still
rule out moisture advection though the panhandles in that pattern
however mesoscale features are impossible to resolve that far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1244 PM CDT Thu Aug 12 2021

The focus for this evening will be on the timing and areal coverage
as well as potential impact of convective development. A stationary
surface boundary looks to be the focus for the development, now
located just north of a scott city to Hays line, but may surge
slightly south with time late this afternoon. Storms may have
momentum off the boundary in any general direction, with a risk for
severe downburst wind in only the strongest and tallest storms.

Convective outflow should help increase areal coverage for
scattered storm redevelopment through at least sunset before the
activity should largely diminish. No widespread low visibility or
ceilings are anticipated at this time fore the overnight period
although the possibility for back building MCS developing and
spreading from the eastern KS region is considers and could impact
the HYS and DDC TAF location with intermittent vicinity TS during
the overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  65  87 /  40  40  30  40
GCK  63  89  63  87 /  30  40  30  30
EHA  64  90  62  89 /  20  30  20  20
LBL  65  91  64  89 /  20  30  20  30
HYS  66  85  63  85 /  60  40  40  40
P28  71  94  68  88 /  40  40  30  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 12, 2:23 AM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
223 AM CDT Thu Aug 12 2021

KSZ030-031-043>046-061>066-074>081-084>090-130730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
223 AM CDT Thu Aug 12 2021 /123 AM MDT Thu Aug 12 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a marginal risk for isolated to widely scattered severe
thunderstorms across central and a small portion of southwest
Kansas later this afternoon into this evening. The potential
hazards will be up to quarter size hail and damaging winds in
excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Additional rounds of isolated to widely scattered thunderstorms will
be possible each day through Sunday. Some storms may be strong to
marginally severe Friday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Non thunderstorm wind: Limited risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed northeast of a Garden City to
Medicine Lodge line generally after 4 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 12, 2:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
252 PM CDT Thu Aug 12 2021

KSZ043>045-122030-
Lane KS-Scott KS-Ness KS-
252 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of western Ness, east
central Scott and Lane Counties through 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grigston to near Alamota to near Beeler.
These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Grigston and Amy around 255 PM CDT.

Other locations in the path of these storms include Manning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3856 10086 3862 10058 3864 9997 3833 10005
      3832 10037 3844 10087
TIME...MOT...LOC 1950Z 132DEG 2KT 3845 10074 3839 10032 3839 10011

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:09 PM CDTSpecial Weather StatementDDCLane36 min
Aug 11, 7:32 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott43 min
Aug 11, 8:52 PM CDTSpecial Weather StatementDDCKearny38 min
Aug 12, 4:24 PM CDTSpecial Weather StatementDDCTrego36 min
Aug 12, 4:33 PM CDTSpecial Weather StatementDDCScott27 min
Aug 12, 5:00 PM CDTSpecial Weather StatementDDCTrego30 min
Aug 12, 5:25 PM CDTSpecial Weather StatementDDCScott35 min
Aug 12, 5:58 PM CDTSpecial Weather StatementDDCHamilton32 min
Aug 12, 6:04 PM CDTSpecial Weather StatementDDCEllis26 min
Aug 12, 6:31 PM CDTSpecial Weather StatementDDCEllis29 min
Aug 12, 6:44 PM CDTSevere Thunderstorm WarningDDCEllis46 min
Aug 12, 6:49 PM CDTFlash Flood WarningDDCHamilton3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.